Alert archive / Tennessee / Flash Flood Warnings in 2005
Flash Flood Warning 26, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 19, 2005, 4:44 PM CDT for Shelby County, Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2005, 4:44 PM CDT (21:44 UTC)
- Expired
- Jul 19, 2005, 6:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Shelby County, TN
The radar
The Memphis radar (KNQA), 15 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:45 PM CDT | FLASH FLOOD | Germantown, TN | SEVERAL STREETS IN GERMANTOWN AND MEMPHIS WERE FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1451 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 192145 FFWMEG TNC157-192345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 444 PM CDT TUE JUL 19 2005 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 645 PM CDT * AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER THE WARNED AREA. SEVERAL THUNDERSTORMS WERE NEARLY STATIONARY FROM AROUND GERMANTOWN TO NEAR ARLINGTON. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKELAND... GERMANTOWN...EADS...COLLIERVILLE AND ARLINGTON. .DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3540 8978 3500 9004 3499 8965 3538 8964 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:17 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 19, 2:17 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 217 PM CDT TUE JUL 19 2005 .DISCUSSION... SCATTERED THUNDERSTORMS FORMED LATE THIS MORNING IN WEST TENNESSEE ALONG THE TENNESSEE RIVER. THESE THUNDERSTORMS EXTENDED NORTHEAST INTO CENTRAL AND EAST TENNESSEE. ADDITIONAL THUNDERSTORMS HAVE SINCE FIRED FARTHER SOUTH ACROSS PARTS OF NORTHEAST MISSISSIPPI. BACK TO THE WEST THUNDERSTORMS HAVE DEVELOPED AS WELL. A LARGE SCALE UPPER LEVEL RIDGE HAS ANCHORED ITSELF ACROSS THE WESTERN U.S. THIS HAS PRODUCED RECORD HEAT ACROSS THE DESERT SOUTHWEST. AS A RESULT...THE FLOW OVER THE MID SOUTH REGION HAS BEEN WEAK. THIS HAS CAUSED THUNDERSTORMS TO MOVE VERY SLOW AND PRODUCE LOCALLY HEAVY RAIN. WITH A WEAK BOUNDARY IN THE AREA AND A NARROW BAND OF MID/UPPER LEVEL MOISTURE...THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION. EXPECT MOST AREAS TO SEE A CHANCE OF RAIN THIS AFTERNOON AND THROUGH THE NIGHT. BY WEDNESDAY...THUNDERSTORMS WILL BE LIKELY FOR MOST LOCATIONS...ESPECIALLY IN THE AFTERNOON. DAYTIME HIGH TEMPERATURES WILL BE SIMILAR TO TEMPS TODAY. THE CHANCES FOR RAIN WILL SLOWLY COME TO AN END BY SATURDAY. THIS WILL BE IN RESPONSE TO THE UPPER LEVEL RIDGE OUT WEST...BUILDING FARTHER EAST. AS IT APPROACHES THE MISSISSIPPI VALLEY TEMPERATURES WILL RETURN TO THE UPPER 90S TO NEAR 100. HEAT INDICES BY FRIDAY AFTERNOON WILL BEGIN TO REACH DANGEROUS LEVELS. THE HEAT WILL CONTINUE THROUGH THE WEEKEND. AS THE UPPER RIDGE AXIS SHIFTS EAST...RETURN FLOW OF MOISTURE WILL BE POSSIBLE. LOOK FOR AFTERNOON THUNDERSTORMS TO RETURN TO THE REGION BY MID WEEK NEXT WEEK. && .MEG WATCHES/WARNINGS/ADVISORIES AR...NONE. MO...NONE. MS...NONE. TN...NONE. AC
Hazardous weather outlook, Jul 19, 3:35 AM CDT, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 335 AM CDT TUE JUL 19 2005 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-201000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 335 AM CDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY TODAY. AS A RESULT...THERE IS A THREAT FOR LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN... A HOT AIR MASS IS EXPECTED TO MOVE OVER THE REGION ON FRIDAY AND LAST THROUGH THE WEEKEND. TEMPERATURES ARE EXPECTED TO CLIMB INTO THE UPPER 90S TO AROUND 100 DURING THIS TIME. HEAT INDICIES COULD BE NEAR 105 DEGREES. ANYBODY WITH OUTDOOR ACTIVITIES PLANNED SHOULD PREPARE FOR THE HEAT. THIS INCLUDES THE ELDERLY...THOSE WITH HEALTH PROBLEMS AND THOSE WITHOUT AIR CONDITIONING. A HEAT ADVISORY MIGHT BE ISSUED THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 19, 3:45 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT TUE JUL 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 5 S JACKSON 35.56N 88.83W
07/19/2005 MADISON TN EMERGENCY MNGR
SHED BLOWN OFF FOUNDATION, OLD CHURCH DAMAGED, AND
SEVERAL TREES DOWN JUST SOUTH OF PERRY SWITCH RD
&&
JFBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:28 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 32 min |
| Jul 19, 5:36 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 24 min |
| Jul 19, 6:34 PM CDT | Flash Flood Warning | MEG | Tipton | 116 min |
Nearby
Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.